California, 2013High Wind in California, January 10, 2013
January 10, 2013 · NWS VEF · 1 event in 1 county or zone
Isolated high wind occurred ahead of a strong cold front which pushed through the Mojave Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated high wind occurred ahead of a strong cold front which pushed through the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 10, 2:50 PM PST, 43 minutes earlier.
Area forecast discussion, Jan 10, 2:50 PM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PST THU JAN 10 2013
.SYNOPSIS...MUCH COLDER AIR WILL WORK INTO THE AREA BEHIND A STRONG
COLD FRONT THAT MOVED THROUGH THE AREA THURSDAY AFTERNOON. THERE
WILL ALSO BE A CHANCE OF SHOWERS ACROSS THE AREA TONIGHT WITH
NUMEROUS SHOWERS OVER PORTIONS OF LINCOLN AND NORTHERN MOHAVE
COUNTIES. THE COLDER AIR IS EXPECTED TO REMAIN OVER THE AREA INTO
NEXT WEEK WITH READINGS REMAINING WELL BELOW NORMAL.
&&
.SHORT TERM...COLD FRONT CURRENTLY DRAPED ACROSS SOUTHERN NEVADA
WILL CONTINUE TO PUSH SOUTH AND EAST THIS EVENING AND EXPECTED TO BE
THROUGH THE ENTIRE CWA BY 05Z. WINDS HAVE BEEN EASILY INTO THE WIND
ADVISORY CATEGORY...BUT HAVE STRUGGLED TO REACH WARNING CRITERIA
ACROSS ZONE 14...SOUTHERN MOHAVE COUNTY AND SAN BERNARDINO COUNTY. A
FEW PLACES IN SAN BERNARDINO HAVE BEEN CLOSE RECENTLY AND WILL LEAVE
THE WARNING UP FOR THAT AREA AND REPLACE THE WARNING IN MOHAVE
COUNTY WITH AN ADVISORY. SNOW HAS ALSO BEEN FALLING ACROSS NORTHERN
AND CENTRAL LINCOLN COUNTY WITH AROUND AN INCH REPORTED SO FAR IN
PIOCHE AND PANACA. STILL THINK 3-6 INCHES IS POSSIBLE BY MIDNIGHT
AND WILL LEAVE THE ADVISORY IN PLACE. AS THE TROUGH PROGRESSES EAST
SNOW WILL SPREAD INTO NORTHERN MOHAVE COUNTY. ACCUMULATIONS BETWEEN
1-3 INCHES WILL BE POSSIBLE ACROSS THAT AREA...BUT SHOULD REMAIN
UNDER ADVISORY LEVELS. ELSEWHERE A FEW RAIN/SNOW SHOWERS WILL BE
POSSIBLE...BUT ARE NOT EXPECTED TO BE WIDESPREAD AND WILL REMAIN
LIGHT. TEMPERATURES HAVE BEEN FALLING THROUGH THE AFTERNOON WITH
READINGS ACROSS CENTRAL NEVADA DOWN ABOUT 15-25 DEGREES FROM 24
HOURS AGO. TEMPERATURES WILL CONTINUE TO DROP THIS EVENING OVER
SOUTHERN AREA AND HIGH TEMPERATURES TOMORROW ARE STILL FORECAST TO
RUN ABOUT 15-20 DEGREES BELOW NORMAL. FREEZING CONDITIONS ARE NOT
EXPECTED TO BE WIDESPREAD TONIGHT...BUT AS WINDS DECREASE SATURDAY
MORNING TEMPERATURES WILL REALLY PLUMMET. ON SATURDAY MORNING
GUIDANCE HAS LAS VEGAS AROUND 28/29 DEGREES WITH HENDERSON DOWN TO
AROUND 22/23 DEGREES. THIS SHOULD LEAD TO THE POTENTIAL FOR A HARD
FREEZE FOR A LARGE PORTION OF THE LOWER DESERTS. TO AVOID
CONFUSION...WILL ISSUE A FREEZE WATCH AS SOON AS THE WIND WARNINGS
AND ADVISORIES HAVE EXPIRED AT 7 PM...VALID FOR FRIDAY NIGHT THROUGH
MONDAY MORNING. THINK THAT SUNDAY AND MONDAY MORNINGS WILL BE THE
COLDEST WITH MANY SITES IN LAS VEGAS FROM THE UPPER TEENS TO MID
20S...ESPECIALLY IF THE WINDS REMAIN CALM. THE MODELS INDICATE
ANOTHER PIECE OF ENERGY MOVING SOUTH THROUGH THE AREA FRIDAY
AFTERNOON AND EVENING. DO NOT EXPECTED TO SEE MUCH IN THE WAY OF
MOISTURE...BUT WILL HELP REINFORCE THE COLD AIR THAT WILL ALREADY BE
IN PLACE. THIS NORTHERLY FLOW WILL REMAIN THROUGH THE WEEKEND
KEEPING TEMPERATURES DOWN ABOUT 15 DEGREES BELOW NORMAL.
.LONG TERM...MONDAY THROUGH THURSDAY...OVERALL...MODELS REMAIN IN
FAIRLY GOOD AGREEMENT ON THE EVOLUTION OF THE SYNOPTIC PATTERN
THROUGH THE MIDDLE OF NEXT WEEK. A SLOW MOVING LONGWAVE THROUGH WILL
MOVING ACROSS THE CENTRAL CONUS BY MONDAY MORNING...WITH A REMNANT
AREA OF LOWER PRESSURE REMAINING SOUTHEAST OF THE FORECAST AREA.
THIS SHOULD ALLOW FOR DRY NORTHWEST FLOW ACROSS THE AREA. WEAK
DISTURBANCES MOVING DOWN THE BACKSIDE OF THE TROUGH WILL KEEP COOL
TEMPERATURES AND NORTH WINDS ACROSS THE FORECAST AREA THROUGH
MONDAY...AND EVEN TUESDAY ALONG THE COLORADO RIVER VALLEY.
THE PRIMARY FORECAST CHALLENGE REMAINS TEMPERATURES EARLY NEXT WEEK.
ECMWF MOS GUIDANCE REMAINS THE COLDEST...BUT HAS COME UP A COUPLE
DEGREES IN THE LAST 24 HOURS. MORNING LOWS WILL REMAIN NEAR HARD
FREEZE WARNING CRITERIA ACROSS MUCH OF THE AREA THROUGH AT LEAST
MONDAY MORNING...BUT MAY BE COMPLICATED BY WINDS ASSOCIATED WITH THE
AFOREMENTIONED SHORTWAVES. WILL HAVE TO CONTINUE TO MONITOR.
MODELS REMAIN IN GOOD AGREEMENT THAT A RIDGE OF HIGH PRESSURE ACROSS
THE EASTERN PACIFIC WILL BEGIN TO NUDGE INTO THE WEST COAST EARLY
NEXT WEEK...DEFLECTING MOISTURE AWAY FROM THE AREA. THIS SHOULD ALSO
HELP TO MODERATE TEMPERATURES SOMEWHAT...ESPECIALLY MOVING INTO THE
LATTER HALF OF THE WEEK. FOR NOW HAVE LEFT HIGHS BELOW NORMAL
THROUGH THE PERIOD.
&&
.AVIATION...FOR MCCARRAN...A STRONG COLD FRONT IS ENTERING THE LAS
VEGAS VALLEY AS OF 22Z. SOUTHWEST WINDS OF 15-20 KTS WITH GUSTS TO
25-30 KTS HAVE BEEN NOTED AT KLAS THIS AFTERNOON AHEAD OF THIS
FRONT. OCCASIONAL GUSTS TO AROUND 35 KTS WILL BE POSSIBLE...ALONG
WITH AREAS OF BLOWING DUST BEFORE 23Z. GUSTY WINDS ARE EXPECTED TO
TURN WEST THEN NORTHWEST WITHIN A COUPLE HOURS AS THE FRONT PUSHES
ACROSS THE VALLEY. A FEW LIGHT SHOWERS AND CIGS OF 5-8K FEET COULD
ALSO BE POSSIBLE WITH AND SHORTLY AFTER THE FRONT...HOWEVER MOST
ACTIVITY SHOULD REMAIN CONFINED TO THE MOUNTAINS SURROUNDING THE
VALLEY. NORTHWEST WINDS GUSTING INTO THE TEENS AND 20S WILL CONTINUE
OVERNIGHT AND AGAIN FRIDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT CONTINUES TO PUSH ACROSS THE REGION TODAY
WITH STRONG SOUTHWEST WINDS AHEAD OF IT AND GUSTY NORTHWEST WINDS
BEHIND IT. GUSTS FROM 25-35 KTS ARE EXPECTED IN GENERAL TODAY BUT
THE MOST SIGNIFICANT WINDS ARE EXPECTED ACROSS SAN
BERNARDINO...MOHAVE...ESMERALDA AND NYE COUNTIES WHERE WIND GUSTS
UPWARDS OF 40-50 KTS ARE POSSIBLE AT TIMES. STRONG WIND GUSTS WILL
CONTINUE TO CREATE AREAS OF BLOWING DUST...ESPECIALLY NEAR DRY LAKE
BEDS. SHOWERS WILL CONTINUE ALONG THE FRONT AS IT MOVES SOUTH
THROUGH THE AREA...MOST NOTABLY IN LINCOLN COUNTY AND TO A LESSER
EXTENT ACROSS CLARK AND NYE COUNTIES. THE LOWEST CIGS AND OCCASIONAL
MOUNTAIN OBSCURATIONS WILL BE TIED MAINLY TO AREAS WHERE THERE IS
SHOWER ACTIVITY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR NVZ014>022.
WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR NVZ015.
AZ...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ001>003-036.
CA...WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ519>522-527.
HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR CAZ523>526.
&&
GORELOW/WOLCOTT
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jan 10, 3:51 AM PST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
351 AM PST THU JAN 10 2013
AZZ001-002-036-CAZ519>522-527-NVZ014-016>022-110800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
351 AM PST THU JAN 10 2013 /451 AM MST THU JAN 10 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL BRING STRONG
WINDS AND A CHANCE OF RAIN AND SNOW SHOWERS TO THE AREA TODAY INTO
TONIGHT. A WIND ADVISORY IS IN EFFECT FROM 9 AM PST/10 AM MST THIS
MORNING UNTIL 7 PM PST/8 PM MST THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
TEMPERATURES WILL REMAIN WELL BELOW NORMAL AND LOW TEMPERATURES WILL
BE COLD ENOUGH FOR A HARD FREEZE IN MANY VALLEY LOCATIONS MOST
MORNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ003-CAZ523>526-110800-
NORTHWEST DESERTS-WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-
351 AM PST THU JAN 10 2013 /451 AM MST THU JAN 10 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL BRING STRONG
WINDS AND A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS TO THE AREA
TODAY INTO TONIGHT. A HIGH WIND WARNING IS IN EFFECT FROM 9 AM
PST/10 AM MST THIS MORNING UNTIL 7 PM PST/8 PM MST THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
TEMPERATURES WILL REMAIN WELL BELOW NORMAL AND LOW TEMPERATURES WILL
BE COLD ENOUGH FOR A HARD FREEZE IN MANY AREAS MOST MORNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NVZ015-110800-
LINCOLN COUNTY-
351 AM PST THU JAN 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL BRING STRONG
WINDS AND A CHANCE OF RAIN AND SNOW SHOWERS TO THE AREA TODAY INTO
TONIGHT. A WIND ADVISORY IS IN EFFECT FROM 9 AM THIS MORNING
UNTIL 7 PM THIS EVENING. A WINTER WEATHER ADVISORY FOR SNOW AND
BLOWING SNOW IS IN EFFECT ABOVE 4000 FEET FROM 8 AM TO 7 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
TEMPERATURES WILL REMAIN WELL BELOW NORMAL THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Western Mojave Desert
- When
- January 10, 3:33 PM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred at Bicycle Lake (KBYS).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Louisiana, January 10, 2013$440,000 · 7 events
- Flash Flooding and Damaging Winds in Mississippi, January 10, 2013$347,000 · 50 kt wind · 11 events
- Winter Storm in Utah, January 10 to 12, 20137 injured · $1,000 · 12 events
- Tornado and Flash Flooding in Louisiana, January 10, 2013$77,000 · EF0 · 7 events
- Flash Flooding in Arkansas, January 10, 2013$65,000 · 2 events
- Frost and Freeze and Winter Weather in California, January 10 to 15, 201321 events
- Winter Weather in Wyoming, January 10 to 12, 201317 events
- Winter Storm and Winter Weather in Colorado, January 10 to 12, 201316 events
- Strong Wind in Mississippi, January 10, 2013$20,000 · 1 event
- Blizzard and Winter Storm in Montana, January 10 to 11, 201313 events
- Winter Storm in Idaho, January 10 to 11, 2013$2,000 · 11 events
- Winter Storm in Montana, January 10 to 12, 201310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425489.